Dangers of Prozac by anunnaki ..... Depression Forum
Date: 4/27/2004 9:58:00 PM ( 18 years ago ago)
1 readers agree with this message. Hide votes What is this?
Hi David, I have recently started reading your books, and what can I say?
I have just read your website articles about Prozac, and thought you might like to have some of my experiences. I'll keep it brief. Basically, I suffered for many years from what appeared to be Bipolar I (Manic-Depression) and, after a mild suicide attempt, decided to see a psychiatrist whom, I discovered, was very easy to manipulate, and he ended up giving me prescriptions for almost anything I wanted. Strangely enough, he did not give me Prozac from the outset, but I had read about it and asked him if I could try it.
He readily agreed and I soon had the first box in my hands, keen to try this "wonder drug". Bearing in mind that I was depressive and suicidal from the beginning, and had been on a cocktail of other drugs from the shrink for a year before I started with Prozac, I can tell you that the incidence and severity of my suicide attempts increased unbelievably. I kept telling people I was getting better, and put up a wonderful front, claiming success due to Prozac.
After about three years of taking it (marketed in my country as Fluctine), my arms and ankles were a mass of scars from cutting, I had tried to jump off buildings, I had taken overdoses, and tried to starve myself to the extent that my eight dropped from 75 Kg to 58 Kg in a few months. I was taking more than the prescribed dose of Prozac (I cannot remember the exact dosages anymore), I was becoming increasingly aggressive and violent, I was alienating my friends and family, and finally, in May 2000, I took a massive overdose of Xanax and sliced open my inner left ankle.
I was found by my partner unconscious on the floor of my study at home, blood everywhere. I was rushed to hospital this time (on previous occassions, my psychiatrist and GP were always called, and they protected me from any incarceration in a psychiatric institution) and landed in the restricted area of the main "loony bin" in my area.
I had almost killed myself for real this time. Fortunately my sojourn in the institution only lasted a week, but somehow it did something to me. Within two months of coming out of it, I had quit my shrink, weaned myself off all meds and had begun my journey to become a new person.
Although I am a psychologist myself, with a keen interest in psychopharmacology, I cannot judge how much it was the Prozac that was having this effect on me, and how much other factors like the other meds, and my own psychological instability at the time, were playing a role.
However, I can tell you that while I was on Prozac, the intensity of the desire to commit suicide, and the severity of the actual "attacks" increased in direct proportion to the time on which I spent on the drug.
What worked in the end for me? My own coming to terms with myself!!!! When I look back at the countless hours at the shrink and ask myself honestly what he did to help me, the answer is a big fat zero.
All he showed me was how to blame everyone else in my life for my woes, without looking at myself; and how to take medications, particularly Prozac when he thought I was doing so well on it. I must add this: one day, I read about about the "anti-schizophrenic" drug, Risperdal, and decided to test the shrink and see if he would give my a prescription for it, "just to try".
I am no more schizophrenic than George W. Bush is an angel. The shrink gave me the prescription without a question.
The side effects were horrific and it was thanks to my partner that I came to my Prozac-muddled senses and gave up Risperdal, with no thanks to the psychiatrist.
The other effects of Prozac I felt included memory loss (I still have huge gaps in my memory for the four years during which I was on Prozac - admittedly also other meds), constant shivers down my spine, hallucinations, and finally, although I had no problems with my erection, ejaculation became for me almost impossible. Perhaps this will help in your research. I sure hope so. I wish I could give you more scientific information about my experiences, but I was beyond Science during those five years!!!
Best wishes, and all the best,
<< Return to the standard message view
fetched in 0.08 sec, referred by www.curezone.com/forums/fmp.asp?i=21540